Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 7, 2023, 2:52 PM MST for 5 counties in Colorado. It took effect at Mar 8, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2023, 2:52 PM MST (21:52 UTC)
- In effect from
- Mar 8, 2023, 11:00 AM MST
- Expired
- Mar 8, 2023, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WWUS85 KPUB 072152 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 252 PM MST Tue Mar 7 2023 COZ224-081400- /O.UPG.KPUB.FW.A.0003.230308T1800Z-230309T0100Z/ /O.NEW.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/ /O.CON.KPUB.FW.W.0006.000000T0000Z-230308T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 252 PM MST Tue Mar 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 6 PM MST Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
323 WWUS85 KPUB 080239 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 739 PM MST Tue Mar 7 2023 COZ224-081845- /O.CON.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 739 PM MST Tue Mar 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
386 WWUS85 KPUB 081052 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 352 AM MST Wed Mar 8 2023 COZ224-090100- /O.CON.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 352 AM MST Wed Mar 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 40 to 50 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ226>230-090300- /O.NEW.KPUB.FW.A.0004.230309T1700Z-230310T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 352 AM MST Wed Mar 8 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR FIRE WEATHER ZONES 226, 227, 228, 229, AND 230... The National Weather Service in Pueblo has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Thursday morning through Thursday afternoon. * Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230. * Winds...Northwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
783 WWUS85 KPUB 082157 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 257 PM MST Wed Mar 8 2023 COZ226>230-091400- /O.UPG.KPUB.FW.A.0004.230309T1700Z-230310T0000Z/ /O.NEW.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 257 PM MST Wed Mar 8 2023 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226, 227, 228, 229, AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 9 AM to 5 PM MST Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ224-090100- /O.CON.KPUB.FW.W.0007.000000T0000Z-230309T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 257 PM MST Wed Mar 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 25 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
309 WWUS85 KPUB 090057 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 557 PM MST Wed Mar 8 2023 COZ224-090200- /O.EXP.KPUB.FW.W.0007.000000T0000Z-230309T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 557 PM MST Wed Mar 8 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR | FOR FIRE WEATHER ZONE 224... Relative humidity has improved to above 15 percent across the area, and winds will continue to diminish through the evening. $$ COZ226>230-091700- /O.CON.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 557 PM MST Wed Mar 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY FOR FIRE WEATHER ZONES 226, 227, 228, 229, AND 230... * Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:34 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Mar 7, 10:34 AM MST, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1034 AM MST Tue Mar 7 2023 .UPDATE... Issued at 709 AM MST Tue Mar 7 2023 Expanded -FZDZ southward to Pueblo as some very light precipitation has been observed at the weather office. Traffic speed maps and webcams indicate no travel issues and will not issue any advisories at this time. KCOS has remark of very light pcpn as well. Higher clouds are obscuring the fog in the nighttime microphysics satellite composite so it is tough to see extent of low clouds and fog from GOES16. --PGW-- && .SHORT TERM...(Today and tonight) Issued at 430 AM MST Tue Mar 7 2023 Key messages: 1) Critical fire weather conditionS in the San Luis valley this afternoon. 2) Fog, stratus and local freezing drizzle possible this morning and Tuesday night over portions of the southeast plains, especially in the El Paso County. Currently...Shallow cold airmass is evident on the eastern plains and most of the I25 corridor. Observation show the densest fog to be over El Paso County where southeast flow results in orographic lift. At the current time, the cold air remains shallow with the Wet Mountain Valley and Upper Arkansas River Valley above the shallow cold air. Today...With the southeast flow over El Paso County, there still is the potential for some light freezing drizzle through mid morning. Main forecast challenge is the western extent/top of the cold air mass. Models suggest the top of the cold air will remain in the vicinity of around 800mb (around 7000 to 8000 feet MSL). Temperatures along the eastern mountains will be tricky. The stronger southwest flow aloft will help to mix out some of the western edges of the cold air along the eastern mountains. In addition, the stronger solar radiation will tend to mix out any very shallow colder air mass, especially along the western edges. High temperatures for today are lower than the NBM over the eastern plains and interstate 25 corridor. Suspect that some clearing could occur this afternoon along the Interstate 25 corridor with lower clouds persisting further east. Some models have a bias of mixing out the shallow cold airmass along the southern I25 corridor. I do not believe the cold air will completely mix out, but temperatures could still approach 50F. Above the cold air, expect a mild and breezy to windy day. The land management agencies have stated the fuels in the San Luis Valley have just become dry and have issued a Red Flag Warning for the San Luis Valley. Tonight...Suspect the lower clouds and some fog will redevelop over the Interstate 25 corridor and the eastern plains during the evening with the absence of solar heating. There could be some patchy freezing drizzle and light snow over portions of El Paso County, but suspect coverage will be less given weaker surface flow from the southeast. Above the cold air, winds in the San Luis Valley will decrease during the evening. Otherwise, anticipate a dry and partly cloudy night. --PGW-- .LONG TERM...(Wednesday through Monday) Issued at 430 AM MST Tue Mar 7 2023 Key Messages: 1) Fog, and potentially freezing drizzle, possible across the plains Wednesday morning. 2) Fire weather concerns continue for the San Luis Valley Wednesday, and across much of the plains on Thursday. 3) Snow returns to the Continental Divide Friday with this active weather appearing to spread to much of southern Colorado late this weekend into early next week. No real big change at the start of the period, with low level cloud cover in place across plains Wednesday morning. With the moisture in place and some low level ascent present, can't completely rule out a possibility for light freezing drizzle. Confidence is on the low side at this time though. Do think another period of fog will occur and have maintained this in the forecast through mid/late morning. Do show a slow clearing trend across the plains by Wednesday afternoon but I do wonder if that might be too optimistic. With no real big change to the low level setup and upslope component think there will by many locations that remain in this cloud cover. Confidence with temperature trends may also remain low but with the cloud cover likely remaining in place, think another cooler day for most locations is the route to take at this point. Conditions remain warmer over the San Luis Valley on Wednesday and with increasing southwest winds, will see much drier air mix down to the surface. This setup is appearing to support the development of critical fire weather conditions Wednesday afternoon, so have issued a Fire Weather Watch. Similar low level setup looks to remain Wednesday evening and whatever clearing occurs may be replaced with returning low level stratus. Some potential for another period of light freezing drizzle, though at this time, conditions should be slightly warmer and limit this potential. Mid level trough and upper jet swing through Wednesday night into Thursday, helping to finally change the setup. This should help to end any freezing precip potential, while a small window of light snow occurs across the central mountains. A return to stronger westerly flow will help to bring some warmer temperatures over the plains on Thursday. These warmer temps will once again be accompanied by strong west northwest winds and much drier air. The main core of the stronger winds do appear to shift out of the area earlier in the day, and don't think there is any damaging wind risk at this time. The drier air will help relative humidity values fall in the 10 to 15 percent range, with fire weather concerns returning to the plains Thursday afternoon. Westerly flow remains in place on Friday with warmer days expected on Friday and especially on Saturday. At this time, don't expect any widespread critical fire weather conditions during these days. Will need to keep a close eye on these periods though, as I may not be low enough with the forecast dewpoints. Accumulating snow looks to return to the Continental Divide, especially the central mountains, by Friday and likely continue through the weekend. Meanwhile, active weather is possible over much of southern Colorado late this weekend into early next week but confidence on any details is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1030 AM MST Tue Mar 7 2023 IFR to MVFR cigs across the southeast plains will continue into the mid afternoon with some breaks in the cloud cover possible during the afternoon at KCOS and KPUB. Have delayed this until 21z given trends in the latest satellite imagery which continue to show clouds holding in tight. It is possible that cigs could stay socked in for both KCOS and KPUB through the afternoon. Cigs will reform and/or lower again this evening with a return of IFR to LIFR conditions after 03z with FZFG and FZDZ possible at both terminals late tonight into Wednesday morning. KALS will stay VFR with gusty southwest winds around 30 kts continuing through the afternoon. These will decrease this evening only to pick up again with similar speeds for Wednesday. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM MST this evening for COZ224. Fire Weather Watch from Wednesday morning through Wednesday afternoon for COZ224. && UPDATE...PGW SHORT TERM...PGW LONG TERM...RODRIGUEZ AVIATION...KT
Hazardous weather outlook, Mar 7, 10:45 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1045 AM MST Tue Mar 7 2023 COZ058>089-093>099-081745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1045 AM MST Tue Mar 7 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions will continue across the San Luis Valley due to low humidities and gusty winds. Some light freezing drizzle and fog will be possible again tonight over El Paso County and spotty portions of the southeast plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of low clouds, fog, patchy drizzle, and freezing drizzle will be possible across spotty areas of the southeast plains Wednesday morning. Critical fire weather conditions are possible across the San Luis Valley Wednesday afternoon. On Thursday, a storm system will bring some snow to the mountains, along with a risk of critical fire weather conditions over the Interstate 25 corridor and the eastern plains. Periods of light snow will be possible over the mountains, mainly the Continental Divide region, for Friday through Sunday. This active weather may spread to other parts of southern Colorado late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region tonight. 31/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 4:05 AM MST | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 11 hr |
| Mar 7, 4:05 AM MST | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 14 hr |
| Mar 7, 2:51 PM MST | Winter Weather Advisory | PUB | El Paso | 16 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.